PPI's

  1. Study links heartburn drugs, broken hip - Yahoo! News

    It seems like almost everyone is on a PPI. This may not bode well. I vaguely recall a study that connected higher rates of bacterial pneumonia with PPI's too.
    •  
  2. 6 Comments

  3. by   cardiacRN2006
    Yep, in pharm we talked about pneumonia with PPIs. I was on prilosec for then entire length of nursing school.
    I also remember being told that your risk for leukemia was increased as well....
  4. by   Multicollinearity
    I guess a few things come to mind about this. It is my personal opinion that too many people are on PPI's. I was on Nexium for a year. I did in fact, need to take it for a little while. I had gerd so bad that I couldn't swallow solid food. I'm not sure what caused it, but it went away, and I'd never had it before. Now my doc - he said I should stay on it indefinitely. This is what irritates me. He told me that I had such bad gerd that I shouldn't allow it to re-appear. So I smiled, went home, and never refilled the Rx again. That was about 2 years ago. I'm just fine. I remember asking about side effects. He said there are none. I asked about long term risks...he said it's a great drug, no problem, don't worry about it.

    How many drugs do we hear this about...then the damage leaks out slowly over the years about the downside? Why do so many docs never learn to be humble about the consequences of so many drugs? Why do so many docs keep patients on these drugs indefinitely, for years? It's like there's zero faith in the human body to be OK on its own. I don't like the message that we all must be on pharms from birth until death.
  5. by   cardiacRN2006
    I'm not a fan of being on meds forever either. I would pull myself off of the med several times just to see if I really needed it. It took more than 2 years for my severe gerd to go away. Of course, the trick was losing a little weight.

    I think that Drs are concerned with the risk/bennies. For instance, we don't really know the long term consequences of Nexium, but we know the long term consequences of GERD, which are esophageal erosions, and possible esophageal cancer. If a pt were to get one of these conditions and was never told by the dr to continue the meds after the script expired, well, they'd sue.

    Here's where it helps to be a intelligent consumer.

    But, I could also talk about the kickbacks from pharm companies too.
  6. by   Multicollinearity
    I guess I just wish for two things. One, that they would do a better job of balancing risk/benefit. Two, that there could be a little more faith in the human body to be OK on its own.

    Of course docs don't have enough time with their patients.

    The other day I was at my dentist's office. I had filled out one of those forms where you list your medications. My dentist was in a mood. He snickered and said "you mean you don't have a vitamin N (Nexium) deficiency? All of my patients are on vitamin N or one of its cousins. Apparently the human body lost its ability to function without vitamin N about the time that the pharm company started all those ads..."
  7. by   nuangel1
    well unfortunately all drugs have side effects and yes we don't alwys know the longterm use ones but some of us have no choice but to take a PPI.i have severe acid production with an incompetent GE valve and asthma .if i allow my gerd to get bad my asthma does too.i have had esophagitus ,gastritis more times then i can count ,ulcers of both my stomach and my duodenum.i have to have approx. yearly esophageal stretches all due to the acid .i have had this problem for 20 yrs .i have been on zantac as much as 900 mg /day that did not control my gerd .tagamet pepcid reglan antispasmodics antacids every med for gerd known to me and the only one that works for me is a PPI .in my case protonix 40 mg bid along with zantac 300mg bid.so you see some of us have no choice they work.
  8. by   Multicollinearity
    I don't doubt that some people need to be on these drugs indefinitely. For people who have suffered like you, they are heaven-sent.

close